Fentanyl abuse is nothing new, but overdosing due to the abuse of this drug is increasing.
This narcotic was originally manufactured in Belgium in the 1950s. The potency of Fentanyl is about 80 times stronger than morphine. In the 1960s, this drug was used in the medical field as an intravenous anesthetic. At that time it was referred to as Sublimaze.
Today, in legal prescription form, this narcotic pain reliever is given to patients to manage pain after surgery or to treat individuals that suffer from chronic pain.
When Fentanyl is legally prescribed by a physician, it is either given as an injection, a transdermal patch or in lozenge form. This is not a drug that a person can physically or emotionally afford to abuse.
Illegal or illicit use of this pharmaceutical drug started in the mid-1970s. At first, it started in the medical community and now, it’s a problem throughout the United States. There are over 12 different types of Fentanyl products that have been illegally manufactured in illicit clandestine labs in the United States. The effects of this drug are identical to heroin but, they are hundreds of times more potent. Most of the time, Fentanyl is used intravenously, but like heroin, can also be snorted or smoked.
What makes this already dangerous drug when abused worse is the fact that many people have overdosed when abusing this narcotic. Illegal clandestine labs are mixing Fentanyl with heroin in a powder form. When this drug is mixed with heroin or cocaine, the potency level is extremely dangerous and sometimes fatal. The following effects from this drug when mixed are:
- Extreme euphoria
- Respiratory depression and arrest
People are also abusing the Fentanyl patches, they’re removing the gel inside the patch and then they either inject it or eat it. These patches are designed to slowly administer medication to the patient. Because they are so potent, if the patches are accidentally abused, the effects can and have been fatal. There are some individuals now that freeze the patches, cut them into pieces and put them under their tongue or on the inside their mouth and let the drug absorb into the cheek area.
Sadly people just don’t understand the dangers associated with drug abuse. Because the effects from Fentanyl are so similar to heroin, this drug is commonly abused for the euphoric high. When obtaining this drug on the streets, the combined mixture of fentanyl with cocaine or heroin has caused an overdose outbreak in many areas. This deadly combination has caused a lot of media attention in the past. Dozens of individuals in the Philadelphia, Chicago, St. Louis and Detroit areas have overdosed and some have even died.
This narcotic is associated with a number of toxic side effects and is among the top 10 drugs reported by medical examiners in drug abuse deaths. Do people understand the risk they take just to get ‘high’?